Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 69, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 22, 1998, 6:49 PM EDT for Breathitt County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1998, 6:49 PM EDT (22:49 UTC)
- Expired
- Jun 22, 1998, 9:50 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Breathitt County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 222251 FFWJKL KYC025-230150- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 649 PM EDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY. * UNTIL 950 PM EDT. * AT 645 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER WESTERN AND SOUTHERN BREATHITT COUNTY...MOVING SLOWLY SOUTHEAST. * A THUNDERSTORM WITH VERY HEAVY RAIN HAD DUMPED UP TO ONE AND A HALF INCHES OF RAIN BETWEEN 530 PM AND 610 PM. THE STORM IS MOVING SLOWLY SOUTHEAST AND FLASH FLOODING WILL OCCUR MAINLY FROM JACKSON AND ELKATAWA SOUTH TO THE TALBERT AND WOLF COAL VICINITY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/WHP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:40 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 2:40 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT MON JUN 22 1998 OUTFLOW BOUNDARY MOVING SOUTH THROUGH NE KY INITIATING CONVECTION OVER CLARK/MONTGOMERY COUNTY. ANOTHER BOUNDARY SHOWING UP ON IR IN THE SE MTNS WITH WEAKER SHOWERS POPPING UP. THE HEAVY DUTY STUFF REMAINS WITH MCD MOVING INTO CNTL/SRN INDIANA. CONVECTION FURTHER SOUTH INTO SRN IL APPEARS TO HAVE WEAKENED. THE OTHER WX STORY IS THE HOT TEMPS. CUMBERLAND VLY READINGS ALREADY AROUND 90 DEGREES AT 18Z. FOR THE SHORT TERM...WIDELY SCATTERD TSTMS TO CONTINUE INTO EARLY EVENING AS ATMOSPHERE REMAINS UNSTABLE WITH LIS OF -5 TO -9. THESE STORMS WILL BE SLOW MOVERS GIVEN WINDS UP TO 700 MB AT 20 KNOTS OR LESS. NEXT PROBLEM IS WITH MCS. ETA SHOWS THE ASSOCIATED S/W WEAKENING AS IT MOVES EAST ACRS UPPER OH VLY. LOOKING AT DYNAMICS AND INSTABILITY PARAMETERS...APPEARS NRN HALF OF CWA WILL SEE BEST CHANCE OF ANY TSTMS...50 POPS THIS EVENING AND OVERNIGHT WITH 30 POPS SOUTH IN CUMBERLAND VLY. ETA IS SHOWING BEST LIFT COMING IN BETWEEN 06-12Z TONIGHT. THINK CHC POPS IN ORDER FOR TUESDAY MORNING FOR ERN KY AS STILL SOME UVM AROUND. AFTER THIS S/W RIDES THROUGH...5H RIDGE BUILDS AND PLENTY OF HOT AND HUMID WX CAN BE EXPECTED WITH LOW CHANCE OF PRECIP ON TUESDAY GIVEN K INDICES FALLING BELOW 20. NEXT CHANCE OF RAIN COMES TUESDAY NIGHT INTO WED AS WM FNT FROM NEXT SYS POKES INTO WRN KY WITH SOME LIFT ASSOCIATED WITH IT. AS FOR TEMPS...SEEMS FWC/FAN SOMEWHAT SIMILAR WITH FWC A LITTLE HOTTER ON TUESDAY AND WEDNESDAY FOR LOZ. GENERALLY FOLLOWED NGM ON POPS. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 71/89/67/91 4302 LOZ 68/92/66/93 3202 WHP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:26 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 64 min |
| Jun 22, 6:16 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 64 min |
| Jun 22, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Rowan | 35 min |
| Jun 22, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 33 min |
| Jun 22, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 33 min |
| Jun 22, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 45 min |
| Jun 22, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 45 min |
| Jun 22, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 58 min |
| Jun 22, 7:03 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery | 4 hr |
| Jun 22, 7:03 PM EDT | Flash Flood Warning | JKL | Powell | 4 hr |
| Jun 22, 7:08 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 47 min |
| Jun 22, 7:08 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 52 min |
| Jun 22, 7:14 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Jun 22, 7:14 PM EDT | Flash Flood Warning | JKL | Wolfe | 3 hr |
| Jun 22, 7:21 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson | 29 min |
| Jun 22, 7:32 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Letcher | 33 min |
| Jun 22, 7:41 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 59 min |
| Jun 22, 7:51 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Knott, Magoffin | 4 hr |
| Jun 22, 7:51 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.